Ask an expert
Question

26 Feb 2003

antidepressants and metabollism
I have been taking an anti depressant for over a year now and in the past 2 months have gained almost 20 pounds - despite being more active than ever, and eating healthy and well. could my prescription be affecting my metabollism ?
Answer 401 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear jasmine,
While anti-depressants do affect specific parts of your metabolism, involving specific brain chemistry, which is how they are able to improve one's depression, they don't generally affect one's general body metabolism. Whether or not one notices it, one often loses appetite and may lose weight, when depressed. Then, lifting the depression can lead to an improvement in appetite, and weight gain from this cause.
If this was your first episode of depression, and you have been fine for some months now, speak to your shrink / whoever prescribed the anti-depressant, as it might be fine for you to come off the drug now, with a probability of remaining well without it at this stage.
And otherwise, one should deal with weight gain in the usual way, planning sensible exercise, and watching one's diet to avoid atening foods, and keep a good balance ( as Dietdoc will be pleased to advise ! )
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.